North Dakota, 2010Tornadoes and Hail in North Dakota, June 17, 2010
June 17, 2010 · NWS FGF · 30 events in 9 counties and zones
Conditions were ripe by the afternoon of the 17th for a major severe weather outbreak. A surface low had moved into east central North Dakota with an occluded front extending to the southeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions were ripe by the afternoon of the 17th for a major severe weather outbreak. A surface low had moved into east central North Dakota with an occluded front extending to the southeast. Warm and humid air was in place ahead of the front, with a much drier airmass pushing in behind it. The 500mb low was located over northwest North Dakota with a nice southwest to northeast upper jet pushing into eastern North Dakota. Two lines of convection formed by late afternoon, one from Roseau County down toward Eastern Otter Tail County and the other over east central North Dakota. Nearly all the cells that formed took on a classic hook shape with rotation very evident on radar imagery. Multiple tornado warnings were issued before the event wound down by mid evening. The strongest tornadoes were determined to be EF4 tornadoes, two in west central Minnesota and one in northeast North Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 1:06 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 17, 1:06 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
206 PM CDT THU JUN 17 2010
.DISCUSSION...ABBREVIATED DISCUSSION DUE TO ONGOING/POTENTIAL SEVERE
WEATHER EVENT. WARM FRONTAL BOUNDARY/PREFRONTAL TROUGH FROM
WESTERN ND SURFACE LOW AND SEVERAL OTHER BOUNDARIES WILL BE THE
FOCUS FOR CONTINUED SEVERE WEATHER THREAT INTO THIS EVENING.
AIRMASS BECOMING INCREASINGLY UNSTABLE WITH SURFACE HEATING AND
MID 60 DEWPOINTS IN WARM SECTOR. DRIER AIR WILL SPREAD ACROSS THE
REGION LATER TONIGHT IN THE WAKE OF WARM FRONT LIFTING NORTH
AND EXITING PREFRONTAL TROUGH TO OUR EAST. THIS SHOULD ALLOW
MINIMUMS TO DROP INTO THE 50S.
SURFACE LOW PRESSURE WILL LIFT NORTH AND THEN EAST ACROSS SOUTHERN
CANADIAN PROVINCES ON FRIDAY. WIND WILL AGAIN BE MAIN ISSUE AND SOME
SORT OF HEADLINE WILL LIKELY BE NECESSARY. WILL ALSO SEE SOME
WRAP AROUND SHRA AS LOW SHIFTS EAST. WILL SPREAD POPS A LITTLE
FARTHER SOUTH BASED ON LAYER RH TRENDS. FAVORED COLD ADVECTION AND
CLOUD COVER POTENTIAL WILL MAKE FOR COOLER TEMPERATURES ALL BUT
FAR SOUTH.
WITH SLOWER TRACK OF SURFACE LOW WILL LINGER POPS ACROSS THE
NORTHERN FA THROUGH THE NIGHT.
CONFIDENCE LOW BUT WILL MAINTAIN LOW POPS INTO THE WEEKEND IN
ZONAL MID LEVEL FLOW AND PASSAGE OF WEAK WAVES.
LONG RANGE...MONDAY THROUGH WEDNESDAY. MAIN ISSUE THROUGH PERIOD
WILL BE TIMING OF NORTHERN STREAM WAVE. MODELS ALL SHOWING TIMING
ISSUES WITH WAVE SO HAVE MAINTAINED EXTENDED LOW POP PERIOD.
BASED ON THERMAL PROFILES TEMPERATURES WILL RANGE AT OR ABOVE
AVERAGE.
&&
.AVIATION...PRIMARILY LOOKING AT VFR CIGS WITH PATCHY MVFR
CIGS/VSBY IN STRONGER STORMS PRETTY MUCH ANYWHERE ACROSS THE AREA
AS SEVERAL BOUNDARIES PUSH THROUGH.
&&
.HYDROLOGY...SPOTTY FLASH FLOODING THIS MORNING MAY LEAD TO SOME
LOCALIZED RIVER RISES. WILL BE MONITORING FOR ADDITIONAL FLOOD
THREAT WITH ANY NEW CONVECTIVE DEVELOPMENT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...TORNADO WATCH IN EFFECT UNTIL 9PM CDT.
MN...TORNADO WATCH IN EFFECT UNTIL 9PM CDT.
&&
VOELKER
Hazardous weather outlook, Jun 17, 5:53 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 AM CDT THU JUN 17 2010
MNZ001>005-007-008-013>015-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-181200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-
EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH COUNTY-
653 AM CDT THU JUN 17 2010
...SEVERE THUNDERSTORMS ARE EXPECTED TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY RIGHT OF
A LINE FROM NEAR HAVANA NORTH DAKOTA TO VALLEY CITY TO NEAR RED
LAKE FALLS MINNESOTA TO LAPORT MINNESOTA. SURROUNDING THE MODERATE
RISK...A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED ACROSS
THE REST OF NORTHEAST NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA.
EXPECT LARGE HAIL...DAMAGING WINDS AND TORNADOES. WHILE SEVERE
WEATHER MAY OCCUR ANYTIME TODAY AND THIS EVENING...THE BEST CHANCE
FOR SEVERE WEATHER WILL OCCUR BETWEEN 2 PM CDT AND 10 PM CDT.
ALSO LOCALLY HEAVY RAIN CAN A BE EXPECTED.
ALSO STRONG SOUTH WINDS ARE EXPECTED TODAY. A HIGH WIND WATCH IS
IN EFFECT FROM 1 PM THURSDAY UNTIL 1 AM FRIDAY. SOUTH WINDS OF 25
TO 35 MPH IS FORECAST WITH GUSTS TO 45 TO 50 MPH POSSIBLE. SOUTH
WINDS WILL SHIFT TO THE SOUTHWEST AFTER A COLD FRONT WILL MOVE
THROUGH THE AREA. THE STRONG WINDS WILL LIKELY CREATE WAVES FROM
2 TO 6 FEET ON ON DEVILS LAKE AND STUMP LAKE THURSDAY AND THURSDAY
NIGHT. FOR ROADS NEAR THE LAKE...EXPECT WATER AND DEBRIS TO WASH
ONTO ROADWAYS.
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER WYOMING WILL MOVE INTO
SOUTHERN MANITOBA BY FRIDAY MORNING. THE LOW PRESSURE SYSTEM WILL
INTENSIFY AND MOIST UNSTABLE AIR WILL MOVE INTO THE NORTHERN
PLAINS AND DESTABILIZE THE ATMOSPHERE. A COLD FRONT OVER EASTERN
MONTANA WILL SWEEP ACROSS THE RED RIVER VALLEY THIS AFTERNOON AND
EVENING AND PRODUCE THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDY CONDITIONS ARE EXPECTED FOR FRIDAY. SOUTHWEST WINDS OF 25 TO
35 MPH WITH GUSTS TO 45 TO 50 MPH WILL BE POSSIBLE FOR FRIDAY.
WINDS SHOULD BE STRONGEST FROM 8 AM CDT TO 9 PM CDT. WIND
ADVISORIES MAY BE NEEDED FRIDAY. THE STRONG WINDS WILL LIKELY CREATE
WAVES FROM 2 TO 6 FEET ON ON DEVILS LAKE AND STUMP LAKE THURSDAY
AND THURSDAY NIGHT. FOR ROADS NEAR THE LAKE...EXPECT WATER AND
DEBRIS TO WASH ONTO ROADWAYS.
STRONG LOW PRESSURE OVER SOUTHERN MANITOBA WILL PRODUCE THE GUSTY
WINDS FOR FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
MNZ006-009-016-017-024-032-181200-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
HUBBARD-WADENA-
653 AM CDT THU JUN 17 2010
...SEVERE THUNDERSTORMS ARE EXPECTED TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY RIGHT OF
A LINE FROM NEAR HAVANA NORTH DAKOTA TO VALLEY CITY TO NEAR RED
LAKE FALLS MINNESOTA TO LAPORT MINNESOTA. SURROUNDING THE MODERATE
RISK...A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED ACROSS
THE REST OF NORTHEAST NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA.
EXPECT LARGE HAIL...DAMAGING WINDS AND TORNADOES. WHILE SEVERE
WEATHER MAY OCCUR ANYTIME TODAY AND THIS EVENING...THE BEST CHANCE
FOR SEVERE WEATHER WILL OCCUR BETWEEN 2 PM CDT AND 10 PM CDT. ALSO
LOCALLY HEAVY RAIN CAN A BE EXPECTED.
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER WYOMING WILL MOVE INTO
SOUTHERN MANITOBA BY FRIDAY MORNING. THE LOW PRESSURE SYSTEM WILL
INTENSIFY AND MOIST UNSTABLE AIR WILL MOVE INTO THE NORTHERN
PLAINS AND DESTABILIZE THE ATMOSPHERE. A COLD FRONT OVER EASTERN
MONTANA WILL SWEEP ACROSS THE RED RIVER VALLEY THIS AFTERNOON AND
EVENING AND PRODUCE THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
HOPPES
In the hours before
Local storm report, Jun 17, 12:44 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
144 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL 2 S BEMIDJI 47.45N 94.88W
06/17/2010 E0.75 INCH BELTRAMI MN TRAINED SPOTTER
&&
BBRAMERLocal storm report, Jun 17, 12:45 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
145 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 4 ESE NEW ROCKFORD 47.66N 99.06W
06/17/2010 E0.88 INCH EDDY ND TRAINED SPOTTER
&&
BBRAMERLocal storm report, Jun 17, 12:48 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
148 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL PINEWOOD 47.60N 95.13W
06/17/2010 E0.75 INCH BELTRAMI MN TRAINED SPOTTER
&&
BBRAMERLocal storm report, Jun 17, 12:54 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
154 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL 3 ENE SHEYENNE 47.84N 99.06W
06/17/2010 E1.00 INCH EDDY ND TRAINED SPOTTER
&&
BBRAMERLocal storm report, Jun 17, 12:55 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
155 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL 3 NE BEMIDJI 47.51N 94.83W
06/17/2010 E1.00 INCH BELTRAMI MN TRAINED SPOTTER
&&
BBRAMERLocal storm report, Jun 17, 12:58 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
158 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL 3 W FORT TOTTEN 47.98N 99.06W
06/17/2010 E1.00 INCH BENSON ND TRAINED SPOTTER
&&
BBRAMEREvent by event
20 tornado, 4 hail, 3 funnel cloud, 3 thunderstorm wind. Local standard time, as filed.
Funnel Cloud, Steele
- When
- June 17, 2:24 PM CST
- Where
- Steele County, 1.16 mi NE of Pickert
- Reported by
- NWS Employee
- Coordinates
- 47.460, -97.800
The report was relayed by an off duty Dodge City NWS meteorologist chasing the storm. The developing funnel cloud tracked nearly due north before the initial tornado touchdown about 5 miles north-northeast of Finley around 338 PM CDT.
Tornado, Steele
- When
- June 17, 2:38 PM CST to 2:45 PM CST
- Where
- Steele County, 4.76 mi NNE of Finley to 9 mi NNE of Finley
- Rating
- EF0
- Path length
- 4.32 mi
- Path width
- 30 yd
- Reported by
- NWS Employee
- Coordinates
- 47.580, -97.800
The tornado report was relayed by an off duty Dodge City NWS meteorologist chasing the storm. The tornado tracked northward intermittently for about 4 miles. Damage was not noticed as the tornado remained largely over open fields and rangeland. Peak winds were estimated at 80 mph.
Tornado, Traill
- When
- June 17, 2:49 PM CST to 3:05 PM CST
- Where
- Traill County, 2.5 mi SE of Portland Jct to 1.96 mi SE of Hatton Arpt
- Rating
- EF4
- Path length
- 9 mi
- Path width
- 150 yd
- Continued into
- Grand Forks, Nd (FGF)
- Injuries
- 1 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 47.540, -97.300
The tornado tracked northward for nearly 9 miles to about 12 miles north of Mayville by 405 PM CDT and crossed into Grand Forks County. It then continued for another 8 miles to around 10 miles west of Thompson by 418 PM CDT, for a total track length of nearly 17 miles. Trees in shelterbelts and farmsteads were snapped, uprooted, or sheared off. One well constructed house near Holmes was completely swept from its foundation and destroyed. Peak winds were estimated at 185 mph. A farm shop about five and one-half miles north of Mayville was hit by the tornado, destroying the shop. A man inside survived with cuts on his hand.
Tornado, Barnes
- When
- June 17, 3:01 PM CST to 3:03 PM CST
- Where
- Barnes County, 5.55 mi N of Berea to 5.26 mi SE of Rogers
- Rating
- EF1
- Path length
- 1 mi
- Path width
- 100 yd
- Reported by
- Public
- Coordinates
- 47.010, -98.110
The tornado tracked northward for about a mile to about 1 mile west-southwest of the Baldhill Dam. The tornado snapped a wooden power pole, knocked down several poplar trees, and shredded a portion of an old corn field. Peak winds were estimated at 100 mph.
Tornado, Grand Forks
- When
- June 17, 3:05 PM CST to 3:18 PM CST
- Where
- Grand Forks County, 2.92 mi SSW of Holmes to 10 mi W of Thompson
- Rating
- EF4
- Path length
- 8 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.680, -97.320
This tornado began in Traill County about 3 miles north-northeast of Mayville at 349 PM CDT. The tornado crossed into Grand Forks County and tracked for an additional 8 miles to about 10 miles west of Thompson. The total track length was roughly 17 miles. One well constructed house near Holmes was completely swept from its foundation and destroyed along with several other farm buildings. Peak winds were estimated at 185 mph.
Tornado, Barnes
- When
- June 17, 3:05 PM CST
- Where
- Barnes County, 1.57 mi WSW of Dazey
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 15 yd
- Reported by
- Trained Spotter
- Coordinates
- 47.170, -98.230
Multiple funnel clouds were viewed to the west, southwest, and south of Dazey, all moving northward. One produced a brief touchdown in an open field near Dazey, though no damage was observed. Peak winds were estimated at 80 mph.
Thunderstorm Wind, Grand Forks
- When
- June 17, 3:15 PM CST
- Where
- Grand Forks County, 5 mi NW of Holmes
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 47.780, -97.360
Numerous large trees were blown down or snapped in farmsteads by thunderstorm forward flank downdraft winds.
Hail, Ramsey
- When
- June 17, 3:20 PM CST
- Where
- Ramsey County, 0.46 mi W of Ft Totten Station
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 48.050, -98.890
Thunderstorm Wind, Grand Forks
- When
- June 17, 3:25 PM CST
- Where
- Grand Forks County, 2.8 mi S of Emerado
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.880, -97.360
Numerous trees were blown down in shelterbelts.
Tornado, Eddy
- When
- June 17, 3:27 PM CST to 3:28 PM CST
- Where
- Eddy County, 11.13 mi E of Sheyenne to 11.32 mi E of Sheyenne
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 15 yd
- Continued into
- Benson, Nd (FGF)
- Reported by
- Law Enforcement
- Coordinates
- 47.830, -98.880
The tornado tracked northward over open rangeland for about a mile and then it crossed into Benson County about 8 miles west of Warwick at 428 PM CDT. Peak winds were estimated at 70 mph.
Tornado, Benson
- When
- June 17, 3:28 PM CST
- Where
- Benson County, 5.56 mi SW of Tokio
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 15 yd
- Reported by
- Law Enforcement
- Coordinates
- 47.860, -98.880
The tornado began in Eddy County about 11 miles east of Sheyenne at 427 PM CDT. The tornado crossed into Benson County and dissipated over open pastureland. Peak winds were estimated at 70 mph.
Tornado, Steele
- When
- June 17, 3:28 PM CST to 3:38 PM CST
- Where
- Steele County, 2.44 mi WSW of Hope to 1 mi N of Blabon
- Rating
- EF2
- Path length
- 7 mi
- Path width
- 75 yd
- Reported by
- Law Enforcement
- Coordinates
- 47.310, -97.780
The tornado tracked northward for nearly 7 miles, to around 1 mile north of Blabon. The tornado produced severe tree damage in field and farm shelterbelts located along its path. Rear flank downdraft winds also produced tree damage at the Hope golf course. Peak winds were estimated at 120 mph.
Tornado, Steele
- When
- June 17, 3:30 PM CST to 3:39 PM CST
- Where
- Steele County, 0.47 mi E of Colgate to 3 mi NE of Hope
- Rating
- EF1
- Path length
- 7 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.250, -97.670
The tornado tracked northward intermittently for nearly 7 miles. Trees were damaged in shelterbelts and farm yards. A center pivot irrigation system was tumbled and twisted near Colgate. Peak winds were estimated at 95 mph.
Tornado, Grand Forks
- When
- June 17, 3:31 PM CST to 3:42 PM CST
- Where
- Grand Forks County, 1.96 mi SW of Ojata to 1 mi E of Mekinock
- Rating
- EF2
- Path length
- 7 mi
- Path width
- 100 yd
- Reported by
- Law Enforcement
- Coordinates
- 47.900, -97.300
The tornado tracked northward intermittently for about 7 miles. A pole barn and several farm outbuildings were destroyed. Large trees were snapped or uprooted. Debris was thrown near Emerado and just east of the Grand Forks Air Force Base. Peak winds were estimated at 120 mph.
Tornado, Steele
- When
- June 17, 3:40 PM CST to 3:45 PM CST
- Where
- Steele County, 5.55 mi ENE of Hope to 8 mi ENE of Hope
- Rating
- EF2
- Path length
- 3 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.350, -97.620
The tornado tracked northeastward for nearly 3 miles to around 8 miles east-northeast of Hope. Numerous trees were severely damaged in shelterbelts. An abandoned farmhouse was collapsed and other farm buildings were damaged. Peak winds were estimated at 125 mph.
Funnel Cloud, Grand Forks
- When
- June 17, 3:46 PM CST
- Where
- Grand Forks County, 1.55 mi WNW of (Gfk)grand Forks Int
- Reported by
- ASOS
- Coordinates
- 47.960, -97.210
Observers at the Grand Forks International Airport reported a wall cloud south of the airport complex moving north. Subsequent reports indicated a tornado passing near the airport from 2147Z to 2151Z. Peak winds at the airport reached 48 knots as the tornado passed west of the airport.
Tornado, Grand Forks
- When
- June 17, 3:47 PM CST to 4:04 PM CST
- Where
- Grand Forks County, 1.55 mi WNW of (Gfk)grand Forks Int to 1 mi W of Manvel
- Rating
- EF1
- Path length
- 10 mi
- Path width
- 50 yd
- Reported by
- Amateur Radio
- Coordinates
- 47.960, -97.210
The tornado touched down just west of the Grand Forks International Airport and tracked northward for nearly 10 miles. The tornado did lift briefly around 501 PM CDT before reforming with two tornadic vortices extending from a common wall cloud. The twin tornadoes then tracked cyclically up to a mile apart while they snapped and uprooted trees in shelterbelts and collapsed a pole barn. Peak winds were estimated at 100 mph.
Tornado, Steele
- When
- June 17, 4:02 PM CST to 4:05 PM CST
- Where
- Steele County, 13.08 mi NNE of Sherbrooke to 16.04 mi NNE of Sherbrooke
- Rating
- EF0
- Path length
- 2.98 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.630, -97.570
The tornado tracked for about 2 miles to near 5 miles south-southeast of Northwood. The tornado was viewed by spotters near Golden Lake and the town of Hatton. Several tree tops were snapped along the Goose River. Peak winds were estimated at 80 mph.
Tornado, Nelson
- When
- June 17, 4:15 PM CST to 4:19 PM CST
- Where
- Nelson County, 1.97 mi WNW of Dahlen to 2 mi NNE of Dahlen
- Rating
- EF0
- Path length
- 3 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 48.160, -97.970
The tornado tracked northeastward intermittently for about 3 miles. Several large branches and tree limbs were knocked down in shelterbelts. Peak winds were estimated at 80 mph.
Funnel Cloud, Traill
- When
- June 17, 4:15 PM CST
- Where
- Traill County, 1.56 mi WSW of Reynolds
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.670, -97.130
Tornado, Walsh
- When
- June 17, 4:21 PM CST to 4:23 PM CST
- Where
- Walsh County, 4.42 mi NE of Poland to 5.89 mi ESE of Warsaw
- Rating
- EF1
- Path length
- 1 mi
- Path width
- 50 yd
- Continued into
- Marshall, Mn (FGF)
- Reported by
- Law Enforcement
- Coordinates
- 48.250, -97.160
A funnel cloud was observed forming to the north of the Interstate 29 exit west of Oslo, Minnesota, at 518 PM CDT. The tornado tracked for nearly a mile before crossing the Red River and continuing into Minnesota about 5 miles north of Oslo, Marshall County. The tornado continued for another 4 miles in Minnesota, ending by 529 PM CDT. Several large trees were snapped near the river. Peak winds were estimated at 90 mph.
Tornado, Grand Forks
- When
- June 17, 4:22 PM CST to 4:24 PM CST
- Where
- Grand Forks County, 2.31 mi SE of Orr to 4 mi S of Inkster
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 48.080, -97.640
The tornado tracked northward over open fields for about a mile. Some large tree limbs were broken down in a shelterbelt. Peak winds were estimated at 75 mph.
Tornado, Grand Forks
- When
- June 17, 4:30 PM CST to 4:43 PM CST
- Where
- Grand Forks County, 2.7 mi WSW of Thompson to 1 mi NW of Merrifield
- Rating
- EF0
- Path length
- 8 mi
- Path width
- 30 yd
- Reported by
- NWS Employee
- Coordinates
- 47.760, -97.150
The tornado produced intermittent touchdowns along a nearly 8 mile north-northeast track. The dissipating funnel was visible passing south of Grand Forks through 545 PM CDT. Large tree branches were broken down in field shelterbelts and near homes in Merrifield. Peak winds were estimated at 80 mph.
Thunderstorm Wind, Grand Forks
- When
- June 17, 4:31 PM CST
- Where
- Grand Forks County, (Gfk)grand Forks Int
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.950, -97.180
The wind gust was measured by the Grand Forks International Airport ASOS.
Hail, Grand Forks
- When
- June 17, 4:34 PM CST
- Where
- Grand Forks County, 0.93 mi W of Grand Forks
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.920, -97.070
Tornado, Grand Forks
- When
- June 17, 4:35 PM CST to 4:42 PM CST
- Where
- Grand Forks County, 0.83 mi SSW of Orr to 3 mi W of Inkster
- Rating
- EF1
- Path length
- 4 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 48.090, -97.690
The tornado tracked northward for about 4 miles. Several large trees were snapped or uprooted in shelterbelts. Peak winds were estimated at 95 mph.
Tornado, Grand Forks
- When
- June 17, 4:37 PM CST to 4:40 PM CST
- Where
- Grand Forks County, 0.83 mi NNW of Gilby to 3 mi NNW of Gilby
- Rating
- EF0
- Path length
- 2 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 48.090, -97.480
The tornado tracked northward intermittently for about two miles. No damage was detected as the tornado stayed largely over open fields. Peak winds were estimated at 75 mph.
Hail, Grand Forks
- When
- June 17, 4:39 PM CST
- Where
- Grand Forks County, (Gfk)grand Forks Int
- Measured
- 1.25 in hail
- Reported by
- ASOS
- Coordinates
- 47.950, -97.180
The hail was reported in the 2239Z observation at the Grand Forks International Airport.
Tornado, Walsh
- When
- June 17, 4:41 PM CST to 4:45 PM CST
- Where
- Walsh County, 3.1 mi SW of Fordville Arpt to 2 mi WNW of Fordville
- Rating
- EF1
- Path length
- 2 mi
- Path width
- 50 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 48.200, -97.850
The tornado tracked northward for about 2 miles. Trees were snapped or uprooted in shelterbelts. Peak winds were estimated at 95 mph.
Hail, Grand Forks
- When
- June 17, 4:43 PM CST
- Where
- Grand Forks County, 2.27 mi SSW of Grand Forks
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 47.890, -97.070
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 17, 20102 deaths · 28 injured · $300,000 · EF4 · 32 events
- Tornadoes and Flash Flooding in Minnesota, June 17, 20101 death · 15 injured · $50,000 · EF4 · 67 events
- Tornadoes and Hail in Minnesota, June 17, 20102 injured · $331,000 · EF2 · 29 events
- Tornadoes and Hail in Minnesota, June 17, 2010$2.1 million · EF1 · 18 events
- Tornadoes and Flash Flood in North Dakota, June 17, 2010$1.1 million · EF1 · 27 events
- Tornadoes and Hail in Iowa, June 17, 2010$441,000 · EF0 · 46 events
- Flooding in Iowa, June 17 to 28, 2010$1.0 million · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2010$221,000 · EF1 · 8 events
- Hail and Damaging Winds in Georgia, June 17, 2010$636,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in Texas, June 17, 2010$425,000 · 1.75 in hail · 12 events
- Flooding in Iowa, June 17 to 30, 2010$550,000 · 5 events
- Flood in Iowa, June 17 to 27, 2010$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245493, 245494, 245496, 245499, 245497, 245500, 245502, 245503, 245504, 245505, 245506, 245507, 245508, 245509, 245510, 245511, 245512, 245513, 245514, 245515, 245517, 245518, 245519, 245520, 245521, 245527, 245522, 245523, 245525, 245526.